Search Results

You are looking at 1 - 1 of 1 items for

  • Author: Rachel Katherine Crowley x
  • Refine by Access: All content x
Clear All Modify Search
Open access

Darran Mc Donald, Tara Mc Donnell, Rachel Katherine Crowley, and Elizabeth Brosnan

Summary

Hyponatraemia is the most common electrolyte disturbance in hospitalised patients and is associated with numerous adverse outcomes. Patients with schizophrenia are particularly susceptible to hyponatraemia, in part due to the close association between this condition and primary polydipsia. We report the case of a 57-year-old woman with schizophrenia and primary polydipsia who was receiving inpatient psychiatric care. She became increasingly confused, had multiple episodes of vomiting, and collapsed 1 week after being commenced on quetiapine 300 mg. On examination, she was hypertensive and her Glasgow coma scale was nine. She had a fixed gaze palsy and a rigid, flexed posture. Investigations revealed extreme hyponatraemia with a serum sodium of 97 mmol/L. A CT brain demonstrated diffused cerebral oedema with sulcal and ventricular effacement. A urine sodium and serum osmolality were consistent with SIAD, which was stimulated by the introduction of quetiapine. The antidiuretic effect of vasopressin limited the kidney’s ability to excrete free water in response to the patients' excessive water intake, resulting in extreme, dilutional hyponatraemia. The patient was treated with two 100 mL boluses of hypertonic 3% saline but deteriorated further and required intubation. She had a complicated ICU course but went on to make a full neurological recovery. This is one of the lowest sodium levels attributed to primary polydipsia or second-generation antipsychotics reported in the literature.

Learning points

  • The combination of primary polydipsia and SIAD can lead to a life-threatening, extreme hyponatraemia.

  • SIAD is an uncommon side effect of second-generation anti-psychotics.

  • Serum sodium should be monitored in patients with primary polydipsia when commencing or adjusting psychotropic medications.

  • Symptomatic hyponatraemia is a medical emergency that requires treatment with boluses of hypertonic 3% saline.

  • A serum sodium of less than 105 mmol/L is associated with an increased risk of osmotic demyelination syndrome, therefore the correction should not exceed 8 mmol/L over 24 h.